Arkansas, 2012

Hail in Arkansas, May 20, 2012

May 20, 2012 · NWS LZK · 1 event in 1 county or zone

An approaching cold front triggered storms in northern and eastern Arkansas on the afternoon and evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An approaching cold front triggered storms in northern and eastern Arkansas on the afternoon and evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 1:39 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 20, 1:39 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
239 PM CDT SUN MAY 20 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
RECENT SATELLITE IMAGERY REVEALS SMALL AMPLITUDE SHORT WAVE
ENERGY...NOW ENTERING NORTHWEST SECTIONS OF ARKANSAS. 19Z
SUBJECTIVE SURFACE ANALYSIS REVEALS A COLD FRONT FROM NEAR
JOPLIN...TO NEAR ARDMORE. CONVECTION HAS INITIATED AHEAD OF THESE
FEATURES...WITH MOST OF THE ACTIVITY LOCATED JUST NORTH OF THE
MISSOURI...ARKANSAS BORDER.

EXPECT SOME INCREASE IN CONVECTIVE COVERAGE AHEAD OF THE SURFACE
BOUNDARY LATE THIS AFTERNOON...AS MODEST FORCING ASSOCIATED WITH THE
FRONT ENCOUNTERS MODERATE SURFACE BASED INSTABILITY...~2000 J/KG.
OVERALL PRECIPITATION AMOUNTS WILL BE LIGHT.

THE FRONT WILL CONTINUE THROUGH THE CWA...AFFECTING MAINLY
SOUTHERN PORTIONS MONDAY AFTERNOON...BEFORE EXITING THE STATE.

DRY CONDITIONS...WITH A WARMING TREND IS EXPECTED FOR THE REMAINDER
OF THIS PERIOD.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL RIDGE WILL EXPAND ACROSS THE SRN MS RIVER VALLEY
REGION...BEGINNING EARLY IN THE PERIOD. BY THIS UPCOMING MEMORIAL
HOLIDAY WEEKEND...THE RIDGE WILL LIKELY BE NEAR ITS PEAK STRENGTH
OVER THIS SAME REGION...WITH HIGHS WARMING FROM THE UPPER 80S TO LOW
90S EARLY IN THE PERIOD...TO MAINLY THE LOW TO MID 90S BY THE
WEEKEND. SOME LOCATIONS COULD SEE HIGHS IN THE UPPER 90S. LOW TEMPS
WILL ALSO BE ON THE INCREASE...WITH LOWS IN THE 60S AND 70S. WHAT
LITTLE GOOD NEWS MAY BE PRESENT DURING THIS PERIOD OF HEAT WILL BE
THE LACK OF MOISTURE...WHICH COULD KEEP HEAT INDICES WITHIN A FEW
DEGREES OF TEMPS. THE LACK OF MOISTURE UNDER THIS RIDGE WILL ALSO
KEEP PRECIP CHANCES VERY LOW...WITH MAYBE AN ISOLATED AFTERNOON
SHOWER OR STORM POSSIBLE EACH DAY. REFER TO THE LATEST FORECAST
INFORMATION IN THE COMING DAYS AS THE EXTENT OF HOW HOT THE LONG
TERM PERIOD WILL BE...WILL BECOME MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     87  60  79  51 /  30  30  30  10
CAMDEN AR         90  61  85  58 /  20  20  40  50
HARRISON AR       81  56  75  48 /  30  30  20  10
HOT SPRINGS AR    89  62  83  55 /  20  20  20  20
LITTLE ROCK   AR  89  64  83  57 /  20  30  30  30
MONTICELLO AR     92  64  86  59 /  20  20  40  40
MOUNT IDA AR      88  60  82  52 /  20  20  20  20
MOUNTAIN HOME AR  84  57  78  49 /  30  30  30  10
NEWPORT AR        89  62  81  54 /  30  30  30  20
PINE BLUFF AR     89  65  85  58 /  20  20  40  40
RUSSELLVILLE AR   87  61  82  52 /  30  30  30  10
SEARCY AR         87  63  82  53 /  30  30  30  20
STUTTGART AR      89  66  83  58 /  20  30  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...62
Hazardous weather outlook, May 20, 4:00 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN MAY 20 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO THE OVERNIGHT HOURS...AS A COLD FRONT MOVES INTO THE STATE.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF
ARKANSAS MONDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

HIGH PRESSURE WILL FOLLOW THE COLD FRONT...AND THIS WILL BRING A
PROLONGED PERIOD OF HOT AND DRY CONDITIONS...WITH HIGHS AROUND 90 BY
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, May 20, 3:34 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 PM CDT SUN MAY 20 2012

ARZ005-202220-
BAXTER AR-
434 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAXTER COUNTY UNTIL 515
PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERITAGE ESTATES...OR NEAR MOUNTAIN HOME...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN HOME...      SHIPP...              SALESVILLE...
  RODNEY...             ROBINSON PT LNDG...   NORFORK DAM...
  NORFORK...            DIAMOND BAY...        COLFAX...
  CARTNEY...            BRIARCLIFF...         LONE ROCK...
  JORDAN...             HENDERSON...          BUFORD...
  WOOD PT PARK...       WOLF KNOB...          WILD HOG MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3618 9216 3618 9221 3616 9221 3619 9245
      3636 9247 3641 9215
TIME...MOT...LOC 2134Z 264DEG 12KT 3628 9235

BJS
Special weather statement, May 20, 4:26 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
526 PM CDT SUN MAY 20 2012

ARZ014-202255-
STONE AR-
526 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STONE COUNTY UNTIL 600 PM
CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF THOLA...OR 15 MILES WEST OF
MOUNTAIN VIEW...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FIFTY SIX...          TIMBO...              ONIA...
  NEWNATA...            FLAG...               ALCO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3579 9220 3578 9242 3597 9242 3597 9231
      3600 9230 3599 9223
TIME...MOT...LOC 2226Z 262DEG 9KT 3588 9237

56

The radar

The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Izard

When
May 20, 4:37 PM CST
Where
Izard County, Calico Rock
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.120, -92.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371695.